Login | Register

Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle

Title:

Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle

Chaubey, Yogendra P. ORCID: https://orcid.org/0000-0002-0234-1429 (2018) Smooth Kernel Estimation of a Circular Density Function: A Connection to Orthogonal Polynomials on the Unit Circle. Journal of Probability and Statistics, 2018 . pp. 1-4. ISSN 1687-952X

[img]
Preview
Text (application/pdf)
Chaubey-2018.pdf - Published Version
Available under License Creative Commons Attribution.
1MB

Official URL: http://dx.doi.org/10.1155/2018/5372803

Abstract

The circular kernel density estimator, with the wrapped Cauchy kernel, is derived from the empirical version of Carathéodory function that is used in the literature on orthogonal polynomials on the unit circle. An equivalence between the resulting circular kernel density estimator, to Fourier series density estimator, has also been established. This adds further weight to the considerable role of the wrapped Cauchy distribution in circular statistics.

Divisions:Concordia University > Faculty of Arts and Science > Mathematics and Statistics
Item Type:Article
Refereed:Yes
Authors:Chaubey, Yogendra P.
Journal or Publication:Journal of Probability and Statistics
Date:2018
Funders:
  • NSERC
  • Concordia Open Access Author Fund
Digital Object Identifier (DOI):10.1155/2018/5372803
Keywords:Article ID: 5372803,
ID Code:983779
Deposited By: DANIELLE DENNIE
Deposited On:18 Apr 2018 18:25
Last Modified:18 Apr 2018 18:25

References:

K. V. Mardia, Statistics of Directional Data, Academic Press, 1972.

N. I. Fisher, Statistical Analysis of Circular Data, Cambridge University Press, New York, NY, USA, 1993.

S. R. Jammalamadaka and A. SenGupta, Topics in circular statistics, vol. 5 of Series on Multivariate Analysis, World Scientific Publishing Co., Inc., River Edge, NJ, 2001.

K. V. Mardia and P. E. Jupp, Directional Statistics, John Wiley & Sons, New York, NY, USA, 1999.

T. Abe and A. Pewsey, “Symmetric circular models through duplication and cosine perturbation,” Computational Statistics & Data Analysis, vol. 55, no. 12, pp. 3271–3282, 2011.

M. C. Jones and A. Pewsey, “Inverse Batschelet Distributions for Circular Data,” Biometrics, vol. 68, no. 1, pp. 183–193, 2012.

S. Kato and M. C. Jones, “A tractable and interpretable four-parameter family of unimodal distributions on the circle,” Biometrika, vol. 102, no. 1, pp. 181–190, 2015.

S. Kato and M. C. Jones, “A family of distributions on the circle with links to, and applications arising from, Möbius transformation,” Journal of the American Statistical Association, vol. 105, no. 489, pp. 249–262, 2010.

D. L. Minh and N. R. Farnum, “Using bilinear transformations to induce probability distributions,” Communications in Statistics—Theory and Methods, vol. 32, no. 1, pp. 1–9, 2003.

K. Shimizu and K. Iida, “Pearson type {VII} distributions on spheres,” Communications in Statistics—Theory and Methods, vol. 31, no. 4, pp. 513–526, 2002.

G. Nuñez-Antonio, M. C. Ausín, and M. P. Wiper, “Bayesian nonparametric models of circular variables based on Dirichlet process mixtures of normal distributions,” Journal of Agricultural, Biological, and Environmental Statistics, vol. 20, no. 1, pp. 47–64, 2015.

T. D. Downs, “Spherical regression,” Biometrika, vol. 90, no. 3, pp. 655–668, 2003.

N. I. Fisher and A. J. Lee, “Time series analysis of circular data,” ournal of the Royal Statistical Society. Series B (Methodological), vol. 56, no. 2, pp. 327–339, 1994.

M. Oliveira, R. M. Crujeiras, and A. Rodríguez-Casal, “A plug-in rule for bandwidth selection in circular density estimation,” Computational Statistics & Data Analysis, vol. 56, no. 12, pp. 3898–3908, 2012.

J. J. Fernändez-Durän, “Circular distributions based on nonnegative trigonometric sums,” Biometrics, vol. 60, no. 2, pp. 499–503, 2004.

J. A. Mooney, P. J. Helms, and I. T. Jolliffe, “Fitting mixtures of von Mises distributions: a case study involving sudden infant death syndrome,” Computational Statistics & Data Analysis, vol. 41, no. 3-4, pp. 505–513, 2003.

P. Hall, G. S. Watson, and J. Cabrera, “Kernel density estimation with spherical data,” Biometrika, vol. 74, no. 4, pp. 751–762, 1987.

Z. D. Bai, C. R. Rao, and L. C. Zhao, “Kernel estimators of density function of directional data,” Journal of Multivariate Analysis, vol. 27, no. 1, pp. 24–39, 1988.

N. I. Fisher, “Smoothing a sample of circular data,” Journal of Structural Geology, vol. 11, no. 6, pp. 775–778, 1989.

C. C. Taylor, “Automatic bandwidth selection for circular density estimation,” Computational Statistics & Data Analysis, vol. 52, no. 7, pp. 3493–3500, 2008.

M. Di Marzio, A. Panzera, and C. C. Taylor, “Local polynomial regression for circular predictors,” Statistics & Probability Letters, vol. 79, no. 19, pp. 2066–2075, 2009.

M. Di Marzio, A. Panzera, and C. C. Taylor, “Kernel density estimation on the torus,” Journal of Statistical Planning and Inference, vol. 141, no. 6, pp. 2156–2173, 2011.

M. J. Cantero and A. Iserles, “On expansions in orthogonal polynomials,” Advances in Computational Mathematics, vol. 38, no. 1, pp. 35–61, 2013.

B. Simon, Orthogonal Polynomials on the Unit Circle, Part 1: Classical Theory, American Mathematical Society, Providence, Rhode Island, 2005.

B. Simon, “Orthogonal polynomials on the unit circle: new results,” International Mathematics Research Notices, no. 53, pp. 2837–2880, 2004.

S. Efromovich, “Orthogonal series density estimation,” Wiley Interdisciplinary Reviews: Computational Statistics, vol. 2, no. 4, pp. 467–476, 2010.
All items in Spectrum are protected by copyright, with all rights reserved. The use of items is governed by Spectrum's terms of access.

Repository Staff Only: item control page

Downloads per month over past year

Research related to the current document (at the CORE website)
- Research related to the current document (at the CORE website)
Back to top Back to top